advertisement

Home » Psych Central Professional » Prescribing Atypical Antipsychotics: What are the Risks?


Prescribing Atypical Antipsychotics: What are the Risks?

Prescribing Atypical Antipsychotics: What are the Risks?Over the past several years, the use of antipsychotics has expanded dramatically. Aside from the traditional indication, schizophrenia, various members of this class have received FDA approval for bipolar mania, bipolar depression, major depression, and autism, and increasingly they are used off-label for anxiety, insomnia, and agitation.

As with any type of medication that becomes popular quickly, unforeseen side effects have emerged, some minor, others serious. In this article we will briefly review some of the more serious potential risks.

Tardive Dyskinesia (TD). Atypical antipsychotic medications burst onto the scene with much fanfare largely due to their purported lower risk of inducing TD. How well has this promise held up one decade later? In a recent review (Coryell CU et al., Am J Psychiatry 2004; 161:414-425) of eleven long-term trials (> one year), investigators confirmed significantly lower annual incidence rates of TD with atypical antipsychotics (0.8%) compared to typical antipsychotics (5.4%). But note that in most of these trials, the typical comparator medication was Haldol, and lower potency typicals pose a lower risk of TD than Haldol. For example, the CATIE study (Clinical Antipsychotic Trials of Intervention Effectiveness) found that the mid-potency typical, Trilafon (perphanizine), did not induce higher rates of TD than atypical agents (Lieberman JA, et al., NEJM 2005; 353:1209-23). While this result has been contested on the grounds that subjects with TD at baseline were not randomized to Trilafon, in fact all statistical comparisons that involved Trilafon excluded patients with TD at baseline. Thus, the patients taking Trilafon were compared with similar patients without TD assigned to atypicals. The risk of TD appears to be cumulative, i.e., higher dosages and longer exposure are associated with higher risk. Other risk factors include the presence of any movement disorders at the initiation of treatment (eg, muscle stiffness, akathisia), the use of anti-cholinergic agents, and substance abuse.

Weight gain, metabolic syndrome, diabetes. We’ve heard much about the risk of the “metabolic syndrome” (MS) associated with atypicals, but what exactly is the syndrome and how great is the risk? The MS consists of weight gain, increase in waist circumference, increased blood pressure, fasting hyperglycemia, as well as increases in cholesterol and triglycerides (Meyer JM et al., Schizophr Res 2008; 101:273-286). Each of these factors in turn contributes to an increased risk of developing diabetes and/or cardiovascular disease. Recent data confirm our longstanding impression that differences exist between the various atypicals. A weight gain of about 10 pounds in 10 weeks can be expected with the worst offenders – Zyprexa (olanzapine) and clozapine, and may continue to increase thereafter until plateauing four to five months after initiating treatment (Allison DB et al., Am J Psychiatry 1999;156:1686-1696). Several independent studies have confirmed an increase risk of developing diabetes mellitus with the use of some atypicals, primarily Zyprexa and clozapine; fortunately, the increased risk appears to be small, with an estimated attributable risk of only two to three per 1,000 (Lambert BL, Pharmacoepid Drug Saf 2005;14: 417- 425). Interestingly, older patients do not appear to be at increased risk for diabetes with these agents. The hypothetical explanation for this surprising finding is that atypicals may not actually cause diabetes to develop de novo, but only uncover diabetes in those predisposed to develop it. Elderly patients may therefore be past the at risk window for developing diabetes.

If you don’t currently monitor for the MS, you’re not alone: a recent evaluation of a large managed care database revealed that few clinicians do (Haupt DW, Am J Psychiatry Haupt et al., AJP in Advance, Jan 15, 2009). Part of this may be due to a lack of awareness of what we should actually be doing, so below we report recently published consensus guidelines (Meyer JM and Koro CE, Schizophr Res 2004;70:1-17).

Whenever an antipsychotic medication is first prescribed, record the patient’s baseline measurements of weight, waist circumference, and fasting plasma glucose, lipids, triglycerides.

1. For lower risk agents (ziprasidone, aripiprazole, and possibly risperidone), check weight, waist circumference, glucose, lipids, and triglycerides annually.

2. For higher risk agents (Zyprexa, clozapine, Seroquel), check the same profile quarterly for the first year, which may then be decreased to semi-annually thereafter if dyslipidemia has not occurred.

Cardiac arrhythmia and risk of death. After reviewing 17 short-term atypical antipsychotic trials in the elderly, a Public Health Advisory issued by the FDA in 2005 noted a doubling of the risk of death in geriatric patients with dementia. A “black box” warning was added for each of the atypicals, and this combined with a lack of any efficacy data has begun to curtail their use in this population. A subsequent analysis of the Tennessee Medicaid program revealed both atypical and typical antipsychotic medications increase the risk of sudden death in the elderly (Wang PS et al., NEJM 2005; 353:2335-2341). More recently, a large retrospective study (Ray WA et al., NEJM 2009; 360:225-235) found that antipsychotic medications (both typical and atypical) increase the risk of sudden cardiac death, regardless of age, by about two-fold, with higher doses being associated with a higher risk for each agent studied. An accompanying editorial (Schneeweiss S and Avorn J, NEJM 2009; 360:294-296) infers that this risk causes about three deaths per 1,000 patient years of treatment with antipsychotic medications (this means that if you had 333 patients on antipsychotics, you could expect to cause one sudden cardiac death during that year). In comparison, the rate of death from clozapine due to agranulocytosis is about 0.2 per 1000 years of treatment – less than one tenth the risk. Because we have instituted a rigorous risk-management program (ie, regular blood draws) on account of this level of risk with clozapine the authors argue that it only makes sense that we monitor EKGs for antipsychotic medications. Specifically, they recommend obtaining baseline EKGs and repeating shortly after starting the medication to rule out QT prolongation. While it is likely some readers will balk at obtaining EKGs for all their patients on antipsychotics, we feel that this may not be too much of a price to pay in terms of inconvenience if it can prevent a rare side effect as dire as sudden death. But it will likely be a judgment call for individual patients – in general, the higher the dose, and the older and more frail the patient, the more crucial it is to check an EKG.

TCPR VERDICT: Atypicals: Lower TD risk is counterbalanced by high risk of metabolic syndrome and cardiac arrhythmia.

Prescribing Atypical Antipsychotics: What are the Risks?

This article originally appeared in:


The Carlat Psychiatry Report
Click on the image to learn more or subscribe today!


This article was published in print 3/2009 in Volume:Issue 7:3.


The Carlat Psychiatry Report

 

APA Reference
Posternak,, M. (2013). Prescribing Atypical Antipsychotics: What are the Risks?. Psych Central. Retrieved on December 12, 2018, from https://pro.psychcentral.com/prescribing-atypical-antipsychotics-what-are-the-risks/

 

Scientifically Reviewed
Last updated: 14 Sep 2013
Last reviewed: By John M. Grohol, Psy.D. on 14 Sep 2013
Published on PsychCentral.com. All rights reserved.